WEDNESDAY, Dec. 5 (HealthDay News) -- People taking the widely prescribed sedatives known as benzodiazepines may be putting themselves at greater risk for developing pneumonia, British researchers report.
Latest Lungs News
Moreover, they may also face an increased risk of dying from the disease, the investigators added. Benzodiazepines such as Halcyon, Librium, Valium and Xanax are commonly prescribed for anxiety, epilepsy, muscle spasm and insomnia.
"Our study calls into question the safety of benzodiazepine drugs in the context of infection," said study author Dr. Robert Sanders, a senior clinical research associate at the Wellcome Department of Imaging Neuroscience at the Institute of Cognitive Neuroscience at University College London.
"While further study is required, this initial analysis suggests that benzodiazepine exposure may increase the risk of developing pneumonia or dying from pneumonia," he said.
Sanders hopes this study prompts more research, including randomized, controlled trials and cohort studies. A randomized, controlled study is one in which people are randomly assigned to different groups: one group receives the treatment and the other does not receive the treatment (the "control" group).
The report was published online Dec. 5 in the journal Thorax.
For the study, Sanders' team analyzed the medical records of patients whose data was included in the Health Improvement Network database.
Specifically, they looked at almost 5,000 patients diagnosed with pneumonia between 2001 and 2002. The researchers compared those patients with more than 29,500 patients who didn't have pneumonia.
Patients with pneumonia typically had suffered pneumonia before, along with other serious illnesses such as heart attack, depression and psychosis. In addition, they were also more likely to smoke, the study authors noted.
Sanders' team compared the use of benzodiazepines in both groups. They also looked at the use of zopiclone (Imovane), which although not a benzodiazepine acts like one.
The findings indicated that benzodiazepines were associated with a 54 percent increased risk of developing pneumonia. This was also true for zopiclone, the researchers added.
The risk was not associated with the benzodiazepine chlordiazepoxide (Librium), the authors noted.
Further analysis found that the risk of dying within a month after being diagnosed with pneumonia was 22 percent higher among people taking benzodiazepines. The risk of dying was 32 percent higher within three years after diagnosis, the researchers found.
These risks of dying were linked to diazepam, chlordiazepoxide, lorazepam and temazepam, they noted.
About 2 percent of people in the United Kingdom and the United States have used benzodiazepines for a year or more; among the elderly, however, one in 10 use these drugs, the study authors pointed out.
Benzodiazepines have also been linked to an increased risk of infections and death from blood poisoning in critically ill patients, according to background information in the study.
Although these results do not prove a cause-and-effect link between these drugs and an increased risk of pneumonia or death from pneumonia, they should be studied further, the researchers said.
One expert offered a possible explanation for how these drugs may raise the risk of pneumonia.
"I am not surprised by the finding at all," said Dr. Len Horovitz, an internist and pulmonologist at Lenox Hill Hospital in New York City. "Benzodiazepines are sedative/hypnotics."
People take them as tranquilizers during the day or to sleep at night, Horovitz said. "They are often taken with alcohol, even though patients know not to. They depress the respiratory system and they are cough suppressants," he explained.
If the cough reflex is suppressed, there is going to be a high rate of pneumonia in the population in the study, Horovitz said.
Horovitz advises not using these drug as sleep aids. "You can use something that isn't a benzodiazepine, like Ambien or Lunesta, or melatonin if you are trying to be natural about it," he said. "Benzos are a band-aid on anxiety or a panic attack, they are not the answer."
Copyright © 2012 HealthDay. All rights reserved.
SOURCES: Robert Sanders, M.D., senior clinical research associate, Wellcome Department of Imaging Neuroscience, Institute of Cognitive Neuroscience, University College London; Len Horovitz, M.D., internist and pulmonologist, Lenox Hill Hospital, New York City; Dec. 5, 2012, Thorax, online